Document Detail


A Case of Akathisia induced by Escitalopram: Case Report & Review of Literature.
MedLine Citation:
PMID:  24568368     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Although cases of Selective Serotonin Reuptake Inhibitor (SSRI) induced akathisia have often been reported in literature, this adverse effect has not adequately been mentioned in major pharmacology textbooks. As a result, SSRIinduced akathisia is very frequently under-recognized. A review of literature showed that almost all frequently used SSRIs such as Fluvoxamine, Fluoxetine, Sertraline, Citalopram have been reported to be causing akathisia. SSRI-induced restless legs syndrome and movement disorders have also been reported. However, Escitalopram-induced akathisia is rare. In our review of literature, we could find only one single case of Escitalopram-induced severe akathisia. And this specific SSRI drug has rarely been implicated with occurrence of restless legs syndrome and extra-pyramidal side-effects like dytonia etc. Here, we present a case of Escitalopram-induced severe akathisia - a 53year old female, who had developed severe akathisia after taking Escitalopram for a few days. According to the Barnes Akathisia Rating Scale (BARS), her Global Clinical Assessment of Akathisia Score was 5 i.e. severe akathisia. As per Naronjo Adverse Drug Reaction Scale the probability of association of this adverse reaction with Escitalopram was 7 (i.e. probable). Her symptoms continued in spite of prompt discontinuation of the drug. But, she improved rapidly with the use of Propranolol and Clonazepam. On the last follow-up, she was free from any symptoms. As new generation antidepressants are rarely associated with extra-pyramidal symptoms, the recognition of such adverse effects requires a high index of suspicion. Early recognition of the symptoms and discontinuation of the offending agent along with supportive therapy like a short course of benzodiazepines, beta-adrenergic antagonists or anticholinergics may rapidly relieve the patient from this distressing symptom.
Authors:
Bishan Basu; Tanmoy Gangopadhyay; Nivedita Dutta; Bidyut Mandal; Sumitava De; Srikrishna Mondal
Related Documents :
11260028 - Isolated human papillomavirus 18-positive extragenital bowenoid papulosis and idiopathi...
3661828 - Abdominal angiostrongylosis in an african man: case study.
16708748 - Intranasal use of quickclot in a patient with uncontrollable epistaxis.
167248 - Nasopharyngeal angiofibroma in the elderly: report of a case.
425858 - Removal of intraventricular craniopharyngiomas through the lamina terminalis.
20614268 - Bisphosphonate-induced osteonecrosis of the jaws: review, clinical implications and cas...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Current drug safety     Volume:  9     ISSN:  2212-3911     ISO Abbreviation:  Curr Drug Saf     Publication Date:  2014 Mar 
Date Detail:
Created Date:  2014-02-26     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101270895     Medline TA:  Curr Drug Saf     Country:  United Arab Emirates    
Other Details:
Languages:  eng     Pagination:  56-9     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Enzyme-Responsive Amphiphilic PEG-dendron Hybrids and their Assembly into Smart Micellar Nanocarrier...
Next Document:  The acetyl-lysine binding site of bromodomain-containing protein 4 (BRD4) interacts with diverse kin...